Indiana, 2014

Heavy Rain in Indiana, July 1, 2014

July 1, 2014 · NWS PAH · 2 events in 1 county or zone

Clusters of thunderstorms merged into a squall line across the Lower Ohio Valley. The storms were enhanced by a mid-level shortwave trough moving southeast from the upper Missouri Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms merged into a squall line across the Lower Ohio Valley. The storms were enhanced by a mid-level shortwave trough moving southeast from the upper Missouri Valley. Some of the storms produced very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 1:47 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 1, 1:47 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT Tue Jul 1 2014

.SHORT TERM...(Tonight through Thursday night)
Issued at 247 PM CDT TUE JUL 1 2014

The northwest and northern edges of the warm sector this afternoon
are lined up right on the western and northern edges of our
forecast area. Look for thunderstorm development to expand
northeast along the edge of the warm sector between I-64 and
Highway 13 in southern Illinois over the next hour or two, as the
main cluster of storms pushes east, ahead of the MCV over southwest
Missouri, and into southeast Missouri. The convection will then
march eastward across the remainder of the area into the early
evening. The latest HRRR has things over with shortly after 00Z.
Severe Watch 383 has been issued through 03Z, but figure it will
be done before then.

Still looking for multicell storms pulsing occasionally to produce
damaging winds. Not sure if there is enough shear to support or
sustain linear development, but if this happens, the damaging wind
threat would increase. Just not sure about severe hail, but would
not be surprised for some small hail. Torrential rain can be
expected with any of the storms.

Figure that the main activity will be done this evening, and
although surface winds will be west or northwest tonight, the low-
level airmass will remain quite warm and moist across at least the
southeast half of the area. Cannot rule out some convective
activity there overnight or even into Wednesday, with the main
mid/upper-level trough moving through the region.

The GFS seems to be holding back the cold advection for Wednesday,
which makes sense, so will lean closer to the warmer MAV numbers
for highs Wednesday. Much cooler, drier air is coming for
Wednesday night and Thursday. Consensus guidance seems to have a
good handle on this.

.LONG TERM...(Friday through Tuesday)
Issued at 247 PM CDT TUE JUL 1 2014

Models continue to show high pressure in control of our weather
Friday into Saturday.  Drier and milder air will accompany the high,
with temperatures 5 to 10 degrees below seasonal averages and dew
points in the middle 50s to around 60 degrees.  This will make for
one of the more pleasant 4th of July holidays in quite a while.  By
the end of the holiday weekend, high pressure moving off the east
coast and the development of a slow moving cold front across the
Plains will lead to winds shifting back to the south.  Temperatures
and moisture will quickly increase across our region, with near
normal temperatures and dew points climbing back into the middle to
upper 60s on Sunday.

GFS and ECMWF part company Sunday night.  GFS generates some light
QPF across our northern and western counties associated with an
upper level wave ahead of the approaching cold front, while ECMWF
keeps our area dry.  With GEM keeping any precip just north of our
region, continued with dry conditions Sunday night for now.  Models
continue to waffle with precipitation chances on Monday, leaning
drier right now.  We already had some low pops going, so just went
with slight chance pops across some of our west and northwest
counties for Monday.  For Monday night into Tuesday, latest GFS and
ECMWF are back in better agreement, bringing the cold front
southeast and generating some precip across our northern counties by
late Monday night.  Went with slight chance pops across our north
Monday night, then increased pops across the entire area on Tuesday.

&&

.AVIATION...
Issued at 1231 PM CDT TUE JUL 1 2014

Little of concern for the TAFs other than convection this
afternoon/evening. KCGI looks to be right in the area of best
convergence and TCU development according to latest observations.
Will insert a VCTS there to begin the TAF. It appears that a larger area
of convection will develop to the west over southeast Missouri
and reach KCGI by 21Z, so will use that as the beginning of TSRA
in a TEMPO. Elsewhere, confidence in timing and coverage preclude
TSRA in the TAF. Will have VCTS at KPAH and KOWB late afternoon
and early evening, as some should storms should at least be
nearby. KEVV may be just north of the development today. Will
monitor through the afternoon and amend as necessary based on
radar trends.

Could see some healthy gusts with any storms that reach a
terminal today, and outflow boundaries could play havoc with all
terminals through the early evening. Otherwise, west southwest
winds this afternoon will eventually become northwest with mixing
Wednesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...RST
AVIATION...DRS
Hazardous weather outlook, Jul 1, 2:11 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT TUE JUL 1 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
311 PM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA
THROUGH 10 PM. STRONG TO SEVERE STORMS ARE EXPECTED TO SPREAD
EASTWARD ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 6
PM...AND THEN INTO SOUTHWEST INDIANA AND WEST KENTUCKY EARLY THIS
EVENING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN...BUT SOME
LARGE HAIL CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL
ACCOMPANY THE STORMS AS WELL. THE ACTIVITY SHOULD BE OUT OF THE
AREA BY 8 OR 9 PM.

AHEAD OF THE STORMS...HEAT INDICES WILL HOVER AROUND 100 DEGREES
THROUGH THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS REMAINS MAINLY ACROSS WEST
KENTUCKY WEDNESDAY. LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY
CONCERN.

A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY MAINLY ACROSS
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO ACTIVATE AS STORMS MOVE ACROSS THE
AREA THIS AFTERNOON AND EVENING.

DRS

In the hours before

Special weather statement, Jul 1, 3:37 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT TUE JUL 1 2014

ILZ084-088-089-092-093-MOZ076-086-087-100-108>111-012300-
ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-JACKSON
IL-JOHNSON IL-PERRY MO-PULASKI IL-RIPLEY MO-SCOTT MO-STODDARD
MO-UNION IL-WAYNE MO-
437 PM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALEXANDER...UNION...
NORTHWESTERN PULASKI...NORTHWESTERN JOHNSON AND EXTREME SOUTHERN
JACKSON COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHEASTERN WAYNE...
STODDARD...SCOTT...SOUTHEASTERN RIPLEY...EXTREME SOUTHEASTERN
PERRY...CAPE GIRARDEAU...BUTLER AND SOUTHERN BOLLINGER COUNTIES IN
SOUTHEAST MISSOURI UNTIL 600 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRAND TOWER TO
ATTICA...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL AMOUNTS
OF UP TO AN INCH OR MORE AN HOUR ARE LIKELY.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  JACKSON...POPLAR BLUFF...TRAIL OF TEARS STATE PARK...ADVANCE...CAPE
  GIRARDEAU...CHAFFEE...JONESBORO...ANNA...SCOTT CITY...BLOOMFIELD...
  ORAN...DEXTER...BENTON...BERNIE...FAIRDEALING...WAPPAPELLO...
  OXLY...PUXICO...NAYLOR AND GORDONVILLE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jul 1, 3:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             ZEIGLER                 37.90N 89.05W
07/01/2014  M1.00 INCH       FRANKLIN           IL   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Special weather statement, Jul 1, 3:56 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT TUE JUL 1 2014

ILZ078-INZ081-082-085>087-012245-
GIBSON IN-PIKE IN-POSEY IN-VANDERBURGH IN-WABASH IL-WARRICK IN-
456 PM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WABASH COUNTY IN
SOUTHEAST ILLINOIS...AND NORTHWESTERN WARRICK...GIBSON...WESTERN
PIKE...NORTHEASTERN POSEY AND EXTREME NORTHWESTERN VANDERBURGH
COUNTIES IN SOUTHWEST INDIANA UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR CYNTHIANA...OR 9 MILES WEST OF FORT
BRANCH...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FORT BRANCH...PRINCETON...CYNTHIANA...OWENSVILLE...HAUBSTADT...
  PATOKA...LYNNVILLE...FRANCISCO...MACKEY AND SOMERVILLE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PS
Local storm report, Jul 1, 3:58 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
07/01/2014  M60 MPH          BUTLER             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 1, 4:02 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 S PERRYVILLE          37.65N 89.87W
07/01/2014                   PERRY              MO   LAW ENFORCEMENT

            LATE REPORT. 3 SEMI-TRACTOR TRAILERS OVERTURNED ALONG
            INTERSTATE 55.

&&

SMITTY
Local storm report, Jul 1, 4:04 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 S DONIPHAN            36.58N 90.82W
07/01/2014  M0.75 INCH       RIPLEY             MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ALONG WITH WIND GUST 36 MPH SOUTH
            OF TOWN.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Vanderburgh

When
July 1, 4:20 PM CST to 6:05 PM CST
Where
Vanderburgh County, 6 mi W of Evansville
Reported by
Trained Spotter
Coordinates
37.980, -87.660

A trained spotter measured 1.90 inches of rain in one hour and 45 minutes.

Heavy Rain, Vanderburgh

When
July 1, 5:00 PM CST to 6:00 PM CST
Where
Vanderburgh County, Evansville
Reported by
Trained Spotter
Coordinates
37.980, -87.550

A trained spotter measured 1.70 inches of rain in one hour on the southeast side of the city.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529956, 529953.